LETTER TO EDITOR
Year : 2018 | Volume
: 62 | Issue : 10 | Page : 819--820
A fatal and deceiving case of copper sulphate poisoning
Divya Gupta, Sukhyanti Kerai, Mohd S Budoo
Department of Anaesthesiology and Critical Care, Maulana Azad Medical College, New Delhi, India
Dr. Divya Gupta
Flat No 4; 5/7 Roopnagar, New Delhi
|How to cite this article:|
Gupta D, Kerai S, Budoo MS. A fatal and deceiving case of copper sulphate poisoning.Indian J Anaesth 2018;62:819-820
|How to cite this URL:|
Gupta D, Kerai S, Budoo MS. A fatal and deceiving case of copper sulphate poisoning. Indian J Anaesth [serial online] 2018 [cited 2020 May 25 ];62:819-820
Available from: http://www.ijaweb.org/text.asp?2018/62/10/819/242900
Copper sulphate ingestion is an uncommon mode of poisoning; as a result many intensivists are unfamiliar with its presentation and management. Copper sulphate is a powerful oxidizing agent and depending upon the dose ingested, it can lead to widespread cellular damage. The systemic effects of poisoning are seen primarily on red blood cells, gastrointestinal system, kidneys and cardiovascular system. The ingestion of poison can be lethal in severe cases.
A 26-year-old male, painter by occupation, was brought to the casualty with alleged suicidal intake of copper sulphate crystals of unknown amount 2 h back. He complained of abdominal pain and had three episodes of vomiting. He was conscious and oriented with stable vital parameters. He was started on intravenous (IV) injection (inj.) penicillamine, inj. ondansetron and IV pantoprazole infusion. On arrival in the intensive care unit (ICU), he had pulse rate of 82 beats/min, blood pressure 116/70 mmHg and SpO2 90% on room air and 96% on ventimask. Routine haematological investigations and chest X-ray were found to be insignificant. However, after 6 h, patient developed breathlessness and SpO2 decreased to 75%. Arterial blood gas (ABG) analysis at that time showed pH 7.46, PO2 330 mmHg, pCO2 25.3 mmHg, HCO3 17.9 and SpO2 98%. Based on disparity between SpO2 on the pulse oximeter and ABG, methaemoglobinemia (methHb) was suspected. High flow of warm humidified oxygen through nasal cannula at flow rate of 55 l/min and FiO2 of 70% was given. The methHb level was 11.4%. Methylene blue 100 mg was administered IV over 15 min and tablet vitamin C 500 mg 12 hourly was given. Inj. methylene blue was repeated after 1 h. After second dose, breathlessness was relieved. However, SpO2 on monitor remained 84–85%. Adequate fluids were given to maintain urine output of approximately 1 ml/kg/h. He had episodes of melena; therefore, syrup sucralfate was added for gastrointestinal protection. At that time, patient was maintaining satisfactory haemodynamic parameters and urine output. From next day onwards, patient started having cola-coloured urine with decreased urine output. Kidney function tests also started deteriorating. Urine routine microscopy and peripheral smear revealed signs of haemolysis and blood investigations showed raised serum lactate dehydrogenase and total creatinine phosphokinase levels. Urine output did not improve with fluid bolus challenge and as blood pressure of the patient began to fall; dopamine IV infusion was started. Haemodialysis was planned, but within a few hours, the patient became drowsy and his SpO2 dropped to 60%. The trachea was intubated and mechanical ventilation commenced. Repeat methHb level was 33%, so methylene blue was repeated thrice at interval of 2 h each. Despite all efforts, the blood pressure and oxygen saturation continued to deteriorate. Patient suffered a cardiac arrest on day 3 of ICU admission and could not be revived.
Copper sulphate is a powerful oxidizing agent causing corrosion of mucous membranes and cellular damage by free radical injury. In our patient, almost all organ systems known to be affected by its poisoning were involved. We did not investigate the plasma copper levels as diagnosis was obvious by history and clinical examination. Also, as described by Wahal et al. there is no correlation between copper level and prognosis. If ingested poison is unknown, estimation of serum copper level is helpful for diagnostic purpose.
The patient presented with vomiting and abdominal pain and with time developed breathlessness due to methHb. He developed severe intravascular haemolysis leading to episodes of melena, haematuria, and acute kidney injury (AKI). The development of AKI in our patient can be attributed to tubular damage by haemoglobinuria and by rhabdomyolysis. Despite our efforts to maintain adequate urine output with maintenance of optimum intravascular volume and vasopressor, AKI could not be averted. The level of methHb was observed to be gradually increasing with time and ultimately led to haemodynamic instability probably due to myocardium hypoxia.
Management of copper sulphate poisoning involves absorption reduction, chelation and supportive symptomatic treatment. The absorption of toxin can be reduced by vigorous dilution with milk and water or by administration of activated charcoal. In our patient, we could not perform any of these measures as he presented after 2 h and was already vomiting. The chelation of copper sulphate with British anti-Lewisite (BAL), D-penicillamine, 2,3-dimercapto-1-propane sulphonate (DMPS) Na+ and ethylenediamine tetraacetic acid (EDTA) have been described in the literature. In acute poisoning, the data regarding their efficacy are lacking. In cases of severe poisoning, development of AKI limits their role. As BAL is less effective than pencillamine; our patient received inj. pencillamine. With the passage of time, poisoning led to the development of AKI; so other antidotes were not considered for treatment. Lastly, supportive symptomatic treatment includes management of gastric injury, treatment of methHb, rhabdomyolysis and AKI. In our patient, the levels of methHb kept increasing despite administration of inj. methylene blue and ascorbic acid. Inadequate dose of methylene blue, G-6PD deficiency, NADPH dependent methaemoglobin reductase deficiency can lead to failure of methylene blue treatment.
Another important point to be considered is that methylene blue action requires intact erythrocytes and if there is haemolysis as in our patient, it may be ineffective. If methylene blue is ineffective, exchange transfusion and administration of hyperbaric oxygen may be beneficial. Unfortunately, these modalities are not available at our hospital.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
|1||Saravu K, Jose J, Bhat MN, Jimmy B, Shastry BA. Acute ingestion of copper sulphate: A review on its clinical manifestations and management. Indian J Crit Care Med 2007;11:74-80.|
|2||Wahal PK, Mehrotra MP, Kishore B, Patney NL, Mital VP, Hazra DK, et al. Study of whole blood, red cell and plasma copper levels in acute copper sulphate poisoning and their relationship with complications and prognosis. J Assoc Physicians India 1976;24:153-8.|
|3||Nelson LS. Copper. In: Goldfrank LR, Flomenbaum NE, Lewin NA, editors. Goldfrank's Toxicologic Emergencies. 7th ed. New York: McGraw-Hill; 2002. p. 1262-71.|
|4||Franchitto N, Gandia-Mailly P, Georges B, Galinier A, Telmon N, Ducassé JL, et al. Acute copper sulphate poisoning: A case report and literature review. Resuscitation 2008;78:92-6.|
|5||Ellenhorn MJ, editor. Nitrates, Nitrites and methaemoglobinemia. In: Ellenhorn's Medical Toxicology: Diagnosis and Treatment of Human Poisoning. 2nd ed. Maryland: Williams and Wilkins; 1997. p. 1496-9.|